Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 2, 2019, 5:27 PM EDT for Columbia County, Montour County, Northumberland County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2019, 5:27 PM EDT (21:27 UTC)
- Expired
- Aug 2, 2019, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbia County, PA, Montour County, PA, Northumberland County, PA
The radar
The State College radar (KCCX), 124 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:16 PM EDT | FLOOD | Shamokin, PA | SEVERAL VEHICLES TRAPPED BECAUSE OF HIGH WATER AT THE MCDONALDS IN COAL TOWNSHIP. |
| Aug 2, 6:19 PM EDT | FLOOD | Shamokin, PA | ROCK SLIDE REPORTED ALONG BEAR VALLEY AVENUE. |
| Aug 2, 6:45 PM EDT | FLOOD | 1 Se Rushtown, PA | BRIDGE WASHED OUT AND ROAD BUCKLED AT LOGAN RUN ROAD NEAR THE INTERSECTION WITH BOWDEN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WGUS51 KCTP 022127
FFWCTP
PAC037-093-097-030030-
/O.NEW.KCTP.FF.W.0017.190802T2127Z-190803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
527 PM EDT Fri Aug 2 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Central Northumberland County in central Pennsylvania...
Southern Montour County in central Pennsylvania...
Southwestern Columbia County in central Pennsylvania...
* Until 830 PM EDT.
* At 526 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Additional rainfall of one to two inches is
expected, and Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Bloomsburg, Shamokin, Mount Carmel, Danville, Kulpmont, Elysburg,
Fairview-Ferndale, Riverside, Trevorton, Catawissa, Marshallton,
Fernville, Mechanicsville, Buckhorn, Aristes, Numidia, Wilburton
Number One, Rupert, Slabtown and Wilburton Number Two.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4070 7661 4097 7680 4107 7662 4102 7644
4081 7630 4081 7631
$$
Jung1 follow-up statement
529
WGUS71 KCTP 030027
FFSCTP
Flash Flood Statement
National Weather Service State College PA
827 PM EDT Fri Aug 2 2019
PAC037-093-097-030037-
/O.EXP.KCTP.FF.W.0017.000000T0000Z-190803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northumberland PA-Montour PA-Columbia PA-
827 PM EDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING FOR CENTRAL NORTHUMBERLAND...SOUTHERN
MONTOUR AND SOUTHWESTERN COLUMBIA COUNTIES WILL EXPIRE AT 830 PM
EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4070 7661 4097 7680 4107 7662 4102 7644
4081 7630 4081 7631
$$
JungWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:45 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 2, 2:45 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service State College PA 245 PM EDT Fri Aug 2 2019 .SYNOPSIS... A slow moving upper disturbance along with a stalled surface front will keep the mention of mainly afternoon and evening showers and storms in the forecast through the weekend. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... T/SHRA covering a good portion of the area this aftn. The storms are mostly pulse in nature, growing on the daytime heat/instability. But, good upper-level evacuation and high moisture is helping some of the storms hold together long enough to get near severe. Perhaps the bigger worry is the threat for some flooding. As long as the storms behave as they currently are (pulse up and kill themselves off as they move very little), we should see the currently rainy places be dry in an hour or two. This should keep most of the problems in the minor flooding range. Will hold off on a flash flood watch for that reason. Couldn't rule out something a little more serious than some big puddles and swollen roadside ditches, though. Sunset should help diminish the storms, but the upper heights do actually look like they dip some into the night. So, that instability may still be around, just not sfc-based anymore. Therefore, do not expect them to totally evaporate. Will keep the mentions of thunder running through at least midnight, and mainly in the east or northeast under the coolest temps aloft. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SATURDAY/... Convective activity should be on the wane after midnight, but could last into the early morning hours, esp over the east/northeast. Despite a little clearing initially, low clouds and fog are expected to become widespread overnight as the rainfall today leaves things very moist and the wind will again be light to calm. The daytime on Saturday will feature more of the same as the weak and slow moving upper trough allows for some instability. The pattern changes none, and persistence is our friend. More storms, and still a low (but non-nil) threat for both minor flooding and severe winds. Highs in the 80s will be near to a tad above normal, but sticky dewpoints are forecast to hang around. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Under a broad upper level trough for much of the period. This will lead to a period of seasonable temperatures. After a couple days of dry weather to start the week for most of central PA, we will see a period of typical summer weather with daily scattered afternoon and evening showers and thunderstorms. Saturday night a weak front passes through helping to diminish POPs from the northwest as high pressure builds in. Just slight chances for any storms. Monday will see continued dry weather most areas in Central PA. Best chance for some scattered storms to pop would be across the southern tier of PA in the afternoon and evening and then die off again. Better chances on Tuesday into Wednesday as a shortwave moves down. Unsettled pattern will continue into Friday. Highest POP is Wednesday afternoon with the shortwave. The rest of the period is looking at scattered chances. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... T/SHRA have expanded in coverage to cover much of the area, but many of the TAF sites/terminals have remained VFR until now. However, the close proximity of the storms makes it necessary to carry at least a VCTS for the next few hours. Most storms should die off after sunset, but the upper pattern changes little and temps aloft may actually cool a little overnight. So, while there will be many less SHRA overnight after we lose the heat and residual energy, isolated SHRA can't be totally ruled out. Fog is again expected to form in at least the river valleys and at all places which do receive rain this aftn/eve. Low clouds should also spread out to cover much of the area by morning. Will drop many places to IFR, either in fog or clouds or both overnight. These clouds and the fog will burn off after sunrise. The morning clouds will likely mean a later (in the day) start to the storms vs today/Friday. Allusion...more, scattered T/SHRA are expected during the afternoon and evening on Sat. .Outlook... Sun...Patchy AM fog possible, mainly Western Pa. Isold PM storms, mainly S. Mon-Tue...AM fog poss. Otherwise, mainly VFR. Wed...SCT/NRMS PM TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Watson AVIATION...Dangelo
Hazardous weather outlook, Aug 2, 4:30 AM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook National Weather Service State College PA 430 AM EDT Fri Aug 2 2019 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-030830- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 430 AM EDT Fri Aug 2 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 2:45 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service State College PA
245 PM EDT Fri Aug 2 2019
PAZ025-021930-
Blair PA-
245 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR COUNTY UNTIL 330
PM EDT...
At 245 PM EDT, a strong thunderstorm was reported near Altoona. This
storm was nearly stationary.
Hail up to penny size is possible.
Locations impacted include...
Altoona, Bellwood, Tipton, Horseshoe Curve, Penn State Altoona and
Delgrosso's Amusement Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Turn around don't drown.
&&
LAT...LON 4053 7852 4054 7848 4060 7844 4064 7844
4064 7828 4057 7828 4051 7836 4048 7854
TIME...MOT...LOC 1845Z 067DEG 0KT 4056 7840
ColbertLocal storm report, Aug 2, 3:29 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM FLOOD ALTA MANOR 40.53N 78.40W
08/02/2019 BLAIR PA PUBLIC
WATER RUSHING ACROSS JUNIATA GAP ROAD BETWEEN 25TH
AVENUE AND JUNIATA GAP ELEMENTARY SCHOOL
&&
EVENT NUMBER CTP1901609
JRBLocal storm report, Aug 2, 3:43 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 NW ALTA MANOR 40.54N 78.42W
08/02/2019 BLAIR PA PUBLIC
TWO TREES DOWN ON DAVIS ROAD NEAR GWIN ROAD.
&&
EVENT NUMBER CTP1901610
JRBLocal storm report, Aug 2, 4:19 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 1 NE ALTOONA 40.52N 78.39W
08/02/2019 BLAIR PA TRAINED SPOTTER
TREES AND WIRES DOWN AT THE INTERSECTION OF N 15TH
STREET AND 5TH AVENUE.
&&
EVENT NUMBER CTP1901611
JRBLocal storm report, Aug 2, 4:24 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 N DUNCANSVILLE 40.45N 78.43W
08/02/2019 BLAIR PA TRAINED SPOTTER
TREES AND WIRES DOWN NEAR MUNICIPAL DRIVE AND CARSON
VALLEY ROAD ALONG 764.
&&
EVENT NUMBER CTP1901612
JRBSpecial weather statement, Aug 2, 5:24 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
524 PM EDT Fri Aug 2 2019
PAZ058-022200-
Schuylkill PA-
524 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
600 PM EDT...
At 523 PM EDT, Doppler radar indicated a strong thunderstorm near
Fredericksburg, moving northeast at 15 mph.
Wind gusts 40 to 50 mph and penny size hail are possible.
Locations impacted include...
Pine Grove, Tremont, Friedensburg, Donaldson, Lake Wynonah, Ravine
and Summit Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4053 7620 4053 7622 4052 7626 4052 7634
4049 7643 4050 7645 4064 7643 4058 7615
TIME...MOT...LOC 2123Z 203DEG 12KT 4048 7637
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:00 AM EDT | Special Weather Statement | CTP | Clearfield | 60 min |
| Aug 2, 11:17 AM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 58 min |
| Aug 2, 11:58 AM EDT | Special Weather Statement | CTP | Clearfield | 62 min |
| Aug 2, 12:22 PM EDT | Areal Flood Advisory | CTP | Clearfield | 3 hr |
| Aug 2, 12:25 PM EDT | Special Weather Statement | CTP | Centre | 35 min |
| Aug 2, 12:42 PM EDT | Special Weather Statement | CTP | Cumberland | 48 min |
| Aug 2, 1:12 PM EDT | Special Weather Statement | CTP | Union | 33 min |
| Aug 2, 1:27 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 33 min |
| Aug 2, 1:48 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 3 hr |
| Aug 2, 1:53 PM EDT | Special Weather Statement | CTP | Clinton | 37 min |
| Aug 2, 2:01 PM EDT | Special Weather Statement | CTP | Blair | 59 min |
| Aug 2, 2:28 PM EDT | Areal Flood Advisory | CTP | Bedford | 3 hr |
| Aug 2, 2:45 PM EDT | Special Weather Statement | CTP | Blair | 45 min |
| Aug 2, 3:11 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 3 hr |
| Aug 2, 3:24 PM EDT | Flash Flood Warning | CTP | Blair | 3 hr |
| Aug 2, 3:45 PM EDT | Areal Flood Advisory | CTP | Centre, Mifflin, Snyder, Union | 3 hr |
| Aug 2, 4:02 PM EDT | Areal Flood Advisory | CTP | Columbia, Northumberland, Schuylkill | 3 hr |
| Aug 2, 4:50 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Snyder, Union | 3 hr |
| Aug 2, 5:01 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Schuylkill | 59 min |
| Aug 2, 5:24 PM EDT | Special Weather Statement | CTP | Schuylkill | 36 min |
| Aug 2, 5:42 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 33 min |
| Aug 2, 5:52 PM EDT | Special Weather Statement | CTP | Montour | 23 min |
| Aug 2, 5:57 PM EDT | Special Weather Statement | CTP | Schuylkill | 33 min |
| Aug 2, 6:03 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 2, 7:11 PM EDT | Special Weather Statement | CTP | Lebanon | 34 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.